Illinois, 2011

Flash Flood and Damaging Winds in Illinois, July 7, 2011

July 7, 2011 · NWS ILX · 3 events in 3 counties and zones

A weak upper-level disturbance tracking along a stationary frontal boundary brought scattered thunderstorms to central and southeast Illinois during the evening of July 7th into the early morning hours of July 8th. A couple of the storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$75,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance tracking along a stationary frontal boundary brought scattered thunderstorms to central and southeast Illinois during the evening of July 7th into the early morning hours of July 8th. A couple of the storms produced damaging wind gusts. In addition, rainfall amounts of 3 to 5 inches in a few locations produced localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 1:48 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 7, 1:48 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT THU JUL 7 2011

.DISCUSSION...
ISSUED 248 PM CDT THU JUL 7 2011

ANOTHER FAIRLY TYPICAL WARM/MUGGY JULY DAY UNFOLDING ACROSS
CENTRAL AND SOUTHEAST ILLINOIS. NO REAL RELIEF FROM THE
HEAT/HUMIDITY IS EVIDENT IN THE COMING WEEK. MAIN FORECAST
CONCERN TODAY...ASIDE FROM HOW WARM IT WILL BE...REVOLVES AROUND
PRECIPITATION CHANCES WITH FRONTAL BOUNDARIES IN OUR VICINITY. AN
INITIAL FRONT WILL BE WITH US TONIGHT INTO FRIDAY...WITH A FRONTAL
BOUNDARY RETURNING TO THE REGION FROM LATE SUNDAY INTO AT LEAST
THE MIDDLE OF NEXT WEEK. THESE FRONTS SHOULD RESULT IN UNSETTLED
WEATHER WHILE THEY ARE IN THE AREA.

12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO THE FEATURES
EXPECTED TO IMPACT THE FORECAST AREA THROUGH THE PERIOD. SO...DO
NOT REALLY HAVE A PREFERRED SOLUTION AT THIS TIME. THAT BEING
SAID...NONE OF THE MODELS HAVE HANDLED THE CURRENT PRECIPITATION
IN OUR VICINITY AND JUST UPSTREAM VERY WELL. THIS PRECIPITATION IS
BEING ENHANCED BY A REMNANT MCV FROM AN UPSTREAM STORM COMPLEX LAST
NIGHT. WITH THIS IN MIND...WILL TEND TO USE A COMBINATION OF
NOWCASTING CURRENT CONDITIONS/MODEL PROGS TO COME UP WITH POP
FORECAST FOR TONIGHT INTO FRIDAY.

SHORT TERM...TODAY THROUGH SUNDAY...SHOWER/STORM REMNANTS OF LAST
NIGHT/S MCS CONTINUE TO SPREAD TOWARD THE REGION FROM
MISSOURI/IOWA. IN ADDITION...MORE ISOLATED CONVECTIVE CELLS HAVE
BEEN POPPING ACROSS CENTRAL/SOUTHEAST ILLINOIS...MAINLY IN THE
VICINITY OF A FRONTAL BOUNDARY DRAPED FROM NW/SE ACROSS THE AREA.
RECENT SPC MESOANALYSIS GRAPHICS SUGGEST A MODERATELY UNSTABLE
AIRMASS...SURFACE BASED CAPES OF 1500-2000 J/KG...EXISTS ACROSS
FORECAST AREA. THIS INSTABILITY...COMBINED WITH WEAK CONVERGENCE
ON THE SURFACE FRONT...AND THE APPROACHING MCV...SHOULD BE
SUFFICIENT TO KEEP PRECIPITATION THREAT GOING TONIGHT INTO AT
LEAST EARLY FRIDAY. SO...HAVE BOOSTED POPS ACCORDINGLY.

A FAIRLY SHALLOW UPPER LEVEL TROF WILL HELP KICK THE MCV EAST OF
THE REGION BY LATER FRIDAY. THIS TROF WILL BE FOLLOWED BY
UPPER/SURFACE RIDGING...WHICH WILL BE WITH US AT LEAST INTO
SUNDAY. THIS SCENARIO SHOULD PROVIDE DRY...WARM...AND HUMID
CONDITIONS FOR MOST OF THE END OF THE WEEK AND WEEKEND.

LONG TERM...SUNDAY THROUGH THURSDAY...THE UPPER RIDGE FOR THE END
OF THE WEEK/WEEKEND WILL FLATTEN/RETROGRADE AS UPPER ENERGY RIDES
ACROSS SOUTHERN CANADA. AS THIS ENERGY PASSES TO OUR EAST...IT
WILL TUG A FRONTAL BOUNDARY INTO THE MIDWEST. ONCE THE FRONT IS
HERE...IT SHOULD LINGER AT LEAST INTO MIDWEEK. A FRONT IN THE AREA
PORTENDS UNSETTLED WEATHER FOR MUCH OF NEXT WEEK. HOWEVER...TRYING
TO PIN POINT EXACTLY WHEN/WHERE PRECIPITATION WILL FALL IS TOO
TOUGH TO CALL AT THIS POINT...AND WILL KEEP LOW CHANCES GOING
UNTIL THINGS BECOME MORE CLEAR.

BAK
&&

.AVIATION...
ISSUED 1255 PM CDT THU JUL 7 2011

AN MCV COMPLEX OF SHOWERS AND ISOLATED THUNDERSTORMS OVER
CENTRAL/SE IA AND CENTRAL/EASTERN MO WILL TRACK E/SE ACROSS SW AND
PORTIONS OF CENTRAL IL FROM MID AFTERNOON INTO THIS EVENING. BEST
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BE SW OF I-74
WITH BEST CHANCES SPI WHERE ADDED TEMPO OF TS FROM MID AFTERNOON
UNTIL SUNSET...AND MAY NEED TO HAVE ADDED AT DEC TOO. HAVE VCSH
WITH CB AT I-74 TAF SITES OF PIA...BMI AND CMI. MVFR VSBYS AND
CEILINGS POSSIBLE WITH ISOLATED THUNDERSTORMS. SHOWER AND
THUNDERSTORMS SHIFT SE OF THE CENTRAL IL TAF SITES BY OVERNIGHT
WITH MCV AND SKIES BECOME MOSTLY CLEAR WITH LIGHT NE WINDS. THIS
TO ALLOW LIGHT FOG TO DEVELOP FROM 08Z-14Z WITH MVFR VSBYS
POSSIBLE.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 1:47 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT THU JUL 7 2011

ILZ036-040-041-047-049-050-081100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
247 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
AS A DISTURBANCE MOVES EASTWARD OUT OF THE PLAINS AND INTO THE
MIDWEST. NO SEVERE WEATHER IS EXPECTED AT THIS TIME THOUGH
HEAVY DOWNPOURS COULD OCCUR.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM FROM HAVANA
THROUGH THE MIDDLE OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT COLD FRONT WILL MOVE INTO THE AREA EARLY NEXT WEEK AND
BRING ANOTHER CHANCE OF THUNDERSTORMS FROM LATE SUNDAY NIGHT
THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR
SEVERE STORMS WITH THIS SYSTEM...SO KEEP INFORMED OF THE LATER
FORECASTS AS THE SITUATION BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042-048-051>054-056-061>063-066>068-071>073-081100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-LOGAN-MACON-MENARD-MOULTRIE-RICHLAND-SANGAMON-SHELBY-
247 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT AS A DISTURBANCE MOVES EASTWARD OUT OF THE PLAINS AND
INTO THE MIDWEST. NO SEVERE WEATHER IS EXPECTED AT THIS TIME...
THOUGH HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT COLD FRONT WILL MOVE INTO THE AREA EARLY NEXT WEEK AND
BRING ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH TUESDAY
NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE STORMS
WITH THIS SYSTEM... SO KEEP INFORMED OF THE LATER FORECASTS AS THE
SITUATION BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-037-038-081100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
247 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON UNTIL SUNSET
AS A DISTURBANCE MOVES EASTWARD OUT OF THE PLAINS AND INTO THE
MIDWEST. NO SEVERE WEATHER IS EXPECTED AT THIS TIME...THOUGH HEAVY
RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT COLD FRONT WILL MOVE INTO THE AREA EARLY NEXT WEEK AND
BRING ANOTHER CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE
STORMS WITH THIS SYSTEM... SO KEEP INFORMED OF THE LATER FORECASTS
AS THE SITUATION BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
247 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT AS A DISTURBANCE MOVES EASTWARD OUT OF THE PLAINS AND INTO
THE MIDWEST. NO SEVERE WEATHER IS EXPECTED AT THIS TIME...THOUGH
HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT COLD FRONT WILL MOVE INTO THE AREA EARLY NEXT WEEK AND
BRING ANOTHER CHANCE OF THUNDERSTORMS FROM LATE SUNDAY NIGHT
THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR
SEVERE STORMS WITH THIS SYSTEM... SO KEEP INFORMED OF THE LATER
FORECASTS AS THE SITUATION BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

The radar

The Lincoln radar (KILX), 7 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 7, 2:45 PM CST to 2:50 PM CST
Where
Logan County, 3.49 mi NNW of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
40.197, -89.395

An empty grain bin was shifted off its foundation by strong winds about 3 miles northwest of Lincoln along old Illinois Route 121. Several corn fields were also flattened in the area.

Thunderstorm Wind, Vermilion

When
July 7, 4:05 PM CST to 4:10 PM CST
Where
Vermilion County, Potomac
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.300, -87.800

A tree and power pole were blown down on South Vermilion Street in Potomac.

Flash Flood, Christian

When
July 7, 5:45 PM CST to 10:00 PM CST
Where
Christian County, 0.83 mi N of Langleyville to 1.77 mi WNW of Taylorville Muni Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.582, -89.349

Heavy rainfall amounts of 3.00 to 5.00 were reported during a two hour period in the early evening hours near Taylorville. Some city streets on the west side of Taylorville had two feet of standing water, and State Highway 104 northwest of Taylorville was impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333001, 332997, 338328.